Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
sacket

post-hypervitaminosis a hair loss...please read!

Recommended Posts

Posted (edited)

hello!

i'm a twenty-year old guy who's had acne since seventeen. i tend toward paranoia/hypochondriasis slightly, and tried every holistic thing in the book to try and tackle the problem. when i lost my health insurance a couple years ago, i stupidly (under the advice of a natural medicine specialist) took megadoses of vitamin a (100,000 iu daily--yikes) for approx. six months. i had the usual accutane side effects: bloodshot eyes, joint pain--i even had a major depressive episode, which may or may not be related to the vitamin a. however, the one that bothers me most and hasn't gotten much better to this day (i do still have dry, red eyes though) is hair loss. i started losing my hair around the third month. i took my last pill this past february, so it's been almost ten months since i stopped.

how long will this last!? my thick, healthy hair mostly fell out and was replaced with miniaturised hair that looks thin, flat, and fine. not unlike an infant's hair, really. some of the strands have come back thicker, but i'm still losing more strands than i can count every day. it's a diffuse hair loss; there's really no male pattern baldness in my family, and we all have pretty thick hair.

could anybody with a similar situation shed some light on their experience? i posted this in the tane forum, because the side effects were basically the same. i read the main tane hair loss thread, but it wasn't much consolation. i would just like to know if i should go on rogaine before it's too late and i have no hair left to save. otherwise, will it just take years for my hair to return to normal?

also, do you think i could still have too much vitamin a in my system? i eat very healthy, drink lots of water, and avoid retinol like the plague.

please don't make the same mistake i did. i'm currently on prescribed amoxicillin, doing red/blue light therapy, and eating tons of garlic, because, believe it or not, the acne came back but the hair didn't.

thanks for your attention!

Edited by sacket

Share this post


Link to post
Share on other sites
Posted

It might be permanent. There are tests that trichologists can do in order to see, thru special machines, if the hair loss is permanent.

Share this post


Link to post
Share on other sites
Posted

100,000 iu a day? For 6 months?

I'd seriously be worried about osteoporosis and possible liver damage.

Does your doctor have a background in vitamin A toxicity / hypervitaminosis?

Only way to improve your hair would be time combined with finasteride (1mg), 5% Minoxidil and 2% Nizoral Shampoo

Share this post


Link to post
Share on other sites
Posted

Seriously, I would go to a doctor. That is a LOT of vitamin A. Get your liver checked out especially.

Share this post


Link to post
Share on other sites
Posted

try adding some biotin capsules to ur routine....a common side effect of accutane that it decreases biotin synthesis

Share this post


Link to post
Share on other sites
Posted

If I were you I'd go to a doctor as soon as you can. It could be permanent or it could be temporary. I experienced a lot of hair loss on Accutane and my hair remained dull and thin for about a year afterwards. It took about 4 years for my long hair to get thick and healthy again.

Share this post


Link to post
Share on other sites
Posted

thanks for the input.

i did have some joint/bone pain while on the vitamin a. i know a couple friends on accutane and they actually had worse joint pain than i did (they had to quit sports even).

actually, when i started taking the vitamin a, i did lots of research on the relationship between isotretinoin and retinol-a, and calculated that my dosage was approx. equivalent to 40mg of accutane, if my memory serves me correctly.

since my course of vitamin a, i've had several liver function tests and metabolic panels done, as well as bone density testing (for other, unrelated medical issues). my liver enzymes are smack in the middle of the normal range, so i'm not too worried. they were elevated about a month after i stopped (when i first had them tested), but they've been declining since.

i don't have any scarring at the follicle, so i'm hoping that means the hair loss is not permanent.

i found an awesome multivitamin (natrol 'my favorite multiple' take one); it was the only one i could find that has tons of biotin AND no vitamin a from retinol sources (only beta carotene). so i've been taking that.

tv_viewer, four years seems about right at the rate i'm healing. it's not getting any cosmetically worse at this point, and there are some thick, healthy strands coming in, so i'm optimistic.

i may try special shampoos, but don't those cause some hair to fall out before they start working? i'd hate to lose any MORE hair. especially if there's no guarantee it'll come back.

i should say, the hair loss is not really THAT bad; in fact, nobody i know has noticed (or said anything). it bothers me a lot, but when i tell people they think i'm crazy because they say they can't see that it's any thinner.

i am seeing all kinds of doctors right now (most importantly a good dermatologist), and we have things on the acne front under control pretty well at this point.

Share this post


Link to post
Share on other sites
Posted

Hi I'm going through the same problem

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a New Account

Sign in

Already have an account? Sign in here.

Sign In Now

×